Alert archive / Nevada / Wind Advisories in 2013

Wind Advisory 7, NWS Elko, NV

March 22, 2013Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Mar 22, 2013, 2:14 AM PDT for Elko County, Nye County, Nevada. It took effect at Mar 22, 2013, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2013, 2:14 AM PDT (09:14 UTC)
In effect from
Mar 22, 2013, 11:00 AM PDT
Expired
Mar 22, 2013, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2013-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2013-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WWUS75 KLKN 220914
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
214 AM PDT FRI MAR 22 2013


NVZ033-039-040-230300-
/O.NEW.KLKN.WI.Y.0007.130322T1800Z-130323T0300Z/
SOUTHEASTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...WELLS...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN
214 AM PDT FRI MAR 22 2013

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING. 

* WINDS...NORTHWEST 20 TO 30 WITH GUSTS TO 50 MPH. STRONGEST WINDS
  WILL BE ON THE DOWNSLOPE...EASTERN...SIDE OF MOUNTAIN RANGES.

* TIMING...THIS MORNING THROUGH THE EARLY EVENING...STRONGEST WINDS
  EXPECTED TO BE BETWEEN 1PM AND 5PM.

* LOCATIONS INCLUDE: WELLS...PEQUOP SUMMIT...TONOPAH...ROUND
  MOUNTAIN...SILVER ZONE PASS...WEST WENDOVER.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT PARTICULARLY
  FOR HIGHER PROFILE VEHICLES. ROUTES AFFECTED INCLUDE U.S.
  HIGHWAY 6...U.S. HIGHWAY 93...AND INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
512 
WWUS75 KLKN 230253
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
753 PM PDT FRI MAR 22 2013

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT...


NVZ033-039-040-230400-
/O.EXP.KLKN.WI.Y.0007.000000T0000Z-130323T0300Z/
SOUTHEASTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...WELLS...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN
753 PM PDT FRI MAR 22 2013

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 


* WINDS...NORTHWEST WINDS HAVE DIMINISHED AND WILL REMAIN BELOW
  ADVISORY LEVELS. THEY WILL STILL GUST TO OVER 20 MPH IN
  SOUTHEAST ELKO COUNTY...AND OVER 30 MPH IN NORTHERN NYE COUNTY
  UNTIL AFTER MIDNIGHT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 21, 1:47 PM PDT, 12 hours 27 minutes earlier.

Area forecast discussion, Mar 21, 1:47 PM PDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
147 PM PDT THU MAR 21 2013

.SYNOPSIS...A COLD NORTHWEST FLOW WILL BRING WINTER LIKE
TEMPERATURES THROUGH THE WEEKEND. HIGHS WILL BE IN THE 30S TO THE
LOWER 40S ACROSS EASTERN NEVADA AND MOSTLY 40S ELSEWHERE.
TEMPERATURES WILL SLOWLY WARM BACK TO NORMAL EARLY NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. A COLD NORTHWEST FLOW WILL
PREVAIL ACROSS THE FORECAST AREA THROUGH THE WEEKEND. SEVERAL
PIECES OF ENERGY ROTATING AROUND THE PARENT UPPER LOW CENTERED OVER
THE NORTHERN ROCKIES WILL SWING ACROSS THE AREA THROUGH THE PERIOD
REINFORCING THE COLD AIR. HIGH TEMPERATURES FRIDAY AND SATURDAY
WILL BE IN THE 30S EAST AND 40S WEST. TEMPERATURES WILL BEGIN TO
SLOWLY MODERATE ON SUNDAY AS UPPER RIDGE PUSHES IN FROM THE WEST.
MOISTURE WILL BE VERY LIMITED WITH SNOW SHOWERS MAINLY CONFINED TO
NORTHEAST ELKO COUNTY. IN ADDITION TO THE COLD TEMPERATURES FRIDAY
BRISK NORTHWEST WINDS OF 15 TO 30 MPH WILL MAKE IT SEEM MUCH
COLDER.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. DRY WEATHER AND
MODERATING TEMPERATURES WILL PREVAIL EARLY NEXT WEEK.

MONDAY THROUGH WEDNESDAY...BOTH HIGH AND LOW TEMPERATURES WILL
MODERATE AS COLD NW FLOW ABATES. A SHORT-LIVED BUT AMPLIFIED RIDGE
OF HIGH PRESSURE WILL ARRIVE ON THE WEST COAST MIDDAY MONDAY. EXPECT
THE RIDGE TO PHASE EAST TO NEAR RENO MONDAY NIGHT...WITH THE RIDGE
AXIS CENTERED OVER EASTERN NEVADA MIDDAY TUESDAY. AFTERNOON
TEMPERATURES WILL RESPOND TO THIS WITH A PLEASANT WARMING TREND.
EXPECTING 50S TO BE COMMON ONCE AGAIN ON TUESDAY...WITH LOWER 60S
ACROSS HUMBOLDT/NYE COUNTIES.

AFTER TUESDAY...CONFIDENCE IN ANY PRECIPITATION DETAIL IS UNUSUALLY
LOW. DO HAVE HIGH CONFIDENCE THAT THIS PERIOD WILL BE MILD WITH HIGH
TEMPERATURES IN THE MID 50S AND MID 60S. SNOW LEVELS WILL BE HIGH SO
ANY PRECIPITATION THAT DOES MATERIALIZE WEDNESDAY AND THURSDAY WILL
BE RAIN IN THE POPULATED VALLEYS. THE PROBLEM IS OPERATIONAL MODELS
ARE IN DISAGREEMENT AS TO HOW THE SYNOPTIC FLOW WILL EVOLVE NEXT
WEEK. JUST LEFT WELL ENOUGH ALONE AND LEFT THE INHERITED POP GRIDS
UNTOUCHED FOR NOW. BT
&&

.AVIATION...VFR WILL PREVAIL THROUGH 00Z SAT. A REINFORCING
SHORTWAVE IN NW FLOW WILL DRIVE A COLD FRONT THROUGH NEVADA FRIDAY
MORNING. MOISTURE WILL BE LIMITED...BUT STILL EXPECT SCT -SHSN
ACROSS MAINLY ELKO COUNTY 12Z FRI-00Z SAT. PLAN ON MENTIONING ONLY
VCSH IN THE 00Z KEKO TAF FOR NOW...BUT A BRIEF VIS REDUCTION TO IFR
IS POSSIBLE AT KEKO FRIDAY IN PASSING -SHSN. SNOW SHOWERS MORE
NUMEROUS NORTH AND EAST OF THE KEKO TERMINAL. ALL OTHER TAF SITES
WILL REMAIN DRY. MORE SIGNIFICANT IMPACT ON AVIATION...AFTER 18Z
FRI...WILL BE STRONG GUSTY W/NW WINDS AT ALL SITES AVERAGING 15-25
KTS. STRONGEST NW WINDS AT KTPH FRIDAY AFTERNOON WHERE SOME GUSTS
WILL EXCEED 40 KTS. BT
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/99/99
Hazardous weather outlook, Mar 21, 2:53 AM PDT, 23 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
253 AM PDT THU MAR 21 2013

NVZ030-031-033>041-221000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
253 AM PDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

COLD TEMPERATURES AND BREEZY WINDS WILL MAKE FOR CHILLY CONDITIONS
TODAY ACROSS THE AREA. EARLY IN THE MORNING...PORTIONS OF EAST-
CENTRAL NEVADA COULD SEE ISOLATED SNOW SHOWERS...BUT CLEARING FROM
WEST TO EAST IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

BREEZY TO WINDY CONDITIONS WILL DEVELOP OUT AHEAD OF THE NEXT
STORM SYSTEM...WHICH IS EXPECTED TO PASS THROUGH THE STATE FRIDAY.
WINDS ON THE LEE SIDE OF MOUNTAINS WILL BE QUITE STRONG AND A WIND
ADVISORY MAY BE NEEDED FOR LOCATIONS LIKE WEST WENDOVER...CLOVER
VALLEY...AND NORTHWESTERN NYE COUNTY. THE STORM SYSTEM IS ALSO
EXPECTED TO BRING LIGHT SNOW SHOWERS TO PORTIONS OF NORTHERN AND
EASTERN NEVADA ALONG WITH ANOTHER SHOT OF COLD AIR.

A WARMING TREND WILL GRADUALLY COMMENCE LATER INTO THE WEEKEND
INTO AS HIGH PRESSURE TRIES TO BUILD INTO THE AREA. AFTERNOON
HIGHS WILL SLOWLY MAKE IT BACK TO NORMAL BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.